Wyoming, 2018

Heavy Snow in Wyoming, February 18 to 20, 2018

February 18 to 20, 2018 · NWS SLC · 1 event in 1 county or zone

The same winter storm that impacted much of Utah, starting February 18, also brought heavy snowfall to far southwest Wyoming.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

The same winter storm that impacted much of Utah, starting February 18, also brought heavy snowfall to far southwest Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 18, 5:55 AM MST, 4 hours 5 minutes earlier.

Area forecast discussion, Feb 18, 5:55 AM MST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
555 AM MST Sun Feb 18 2018

.SYNOPSIS...A cold upper trough will start to move into the Great
Basin today, then move slowly south and east across the region
through Tuesday. The coldest air of the season will accompany this
storm, and remain over the area through much of the upcoming
week.

&&

.SHORT TERM (THROUGH 00Z WEDNESDAY)...
Antecedent conditions:
Severe Drought continues along and east of I-15 south of Salt Lake
City, with most other areas in Moderate Drought. While abnormally
dry, the Idaho border area is doing much better in the
precipitation department.

Big Picture:
During the past 5 days, 500mb height and anomaly shows with
significant lowering of heights over the western Pacific,
amplification is occurring which is reinforcing the ridge further
west over the eastern Pacific.

Water Vapor loop shows the leading shortwave with a brilliant
baroclinic leaf and subsident region carved out the beginnings of
a Western CONUS trough across the Pacific Northwest and Northern
Rockies yesterday and last night. A second deep closed low is
sliding down the British Columbia coast, with a baroclinic leaf
and strong subsident region of its own. This is significant
evidence of strong ascent and descent on either side.

400-200mb MDCARS wind observations place a 150-170kt westerly jet
crossing the western Pacific, with a 140-170kt cyclonic jet over
the Pacific Northwest and Northern Rockies.

The large scale flow had supported an Atmospheric River around
the Eastern Pacific ridge into the Pacific Northwest, which has
now broken off due to the development of strong southerly flow
upstream. Integrated Water Vapor Transport indicates advection
into the storm system just to our north is now occurring.

Local Trends and Observations:
24 hour surface observation trends show temperatures are 10F to
25F warmer and dewpoint depressions are 10F to 20F higher (drier)
I-15 westward.

High pressure has broken down in favor of a deepening cyclone over
Wyoming. Rain and snow has been observed over a large area of
Southern Idaho, while winds continue to increase from the
southwest ahead of the storm. Precipitable water values range
from 0.10"-0.20" mountains to 0.30"-0.45" valleys.

Forecast:
Inherited forecast was in great shape, so spent more time fine
tuning the details. We expanded the wind advisory to include the
Sanpete and Sevier valleys along with the central and southern
mountains. Ridgetop winds may gust to 80 mph ahead of the cold
front. No changes to going Winter Headlines. Contemplated either a
wind advisory or winter weather advisory for the Western Uinta
Basin later today and tonight. Its slower to develop there so just
something to monitor for now. Post frontal winds will have to be
watched especially western valleys this evening with rapidly
rising pressure. Have added Blowing Snow to the forecast based on
the magnitude of winds with accumulating snowfall for much of the
area.

This is the best looking and coldest storm of the season. Impression
continues to be that this is a well put together storm and we are
in a very favorable position relative to the deepening trough to
our west. Being east of the slowly developing trough will be
supportive of the left exit region of the upper level jet
overhead (and above the cold front), along with a prolonged period
of Positive Vorticity Advection, diffluence aloft and cold
advection. Thunder is possible with the frontal band but did not
include in the forecast at this time.

This is the type of storm that we easily overachieve storm total
snow forecasts for many areas due to mesoscale and microscale
processes. Have raised general snow totals just a tad.

Height falls already occurring well ahead of the storm, which
look to maximize overhead Sunday night. This system will continue
to dive south developing the trough to our west through Monday
morning. GFS is now deeper and further west with the trough,
looking very similar to the European. This trend has shifted the
expected cold frontal passage time back a few hours. Latest timing
brings the cold front through Brigham City by noon, then
increasing in speed making it past the Interstate 80 corridor by
sunset.

The boundary slows and develops more of a southwest to northeast
orientation from Cedar City to Duchesne tonight with the
development of a 700mb cyclone near the Uintas. This drastically
increases northeasterly flow supportive of higher snow totals for
Southwest Wyoming and the northern Uinta slopes. Models are
developing a very deep 992mb cyclone over northeast Utah (a very
good sign)! Locally, flow becomes northerly turning down
orographics for the northern mountains in response tonight, but
northwest flow is expected to re-develop Monday all along the
Interstate 15 corridor increasing the upslope component. Monday
the cold front strengthens once again, in response to earlier
cyclongesis, while crossing the eastern valleys.

Banding and higher precipitation rates associated with the cold
front looks likely given Frontogenesis/Fn convergence within a
saturated environment supportive of negative Equivalent Potential
Vorticity.

As the colder air arrives Monday and Monday night, snow may
affect the St George and Lake Powell areas, where we currently
have about a half inch of accumulation in the forecast. 1 to 4
inches possible above St George such as Zion National Park and
Ivins. This will have to be monitored.

GFS time series at SLC shows strong and deep lift just above the
surface at this time, continuing through the day. Dendritic
crosshair of omega/RH and -12F to -18F temperatures is seen this
afternoon, coincident with the passage of the cold front. Weak
low level subsidence is indicated this evening so that will
likely be a quiet time for post frontal areas until better cold
advection begins early tomorrow morning.

Adjusted NAM BUFKIT sounding for 38F Great Salt Lake surface
temperature (currently its 40F), yields 300J/kg lake induced
CAPE, NCAPE of 0.1 and equilibrium level to 10kft Monday morning.
This is not ideal for a lake band but would easily enhance
precipitation. Late Monday night and Tuesday indicies increase to
900J/kg lake induced CAPE, NCAPE of .16 and equilibrium level near
18kft. This brings the potential of a lake effect band, which at
this time appears to favor development near the Salt Lake valley
late Monday night, before shifting northward into Davis and Weber
counties Tuesday. Have inserted higher PoPs and QPF into the
forecast to cover this scenario.

By Tuesday, overnight lows range 5-15F many valley locations, with
highs only reaching the low to mid 20s. Time to find your winter
coat!

.LONG TERM (AFTER 00Z WEDNESDAY)...
The cold trough remains over Utah and southwest Wyoming heading
into Tuesday evening, granted with the trough axis quickly
shifting east of the forecast area. Snowfall could continue into
the evening, especially in the mountains and west of the Great
Salt Lake, but should taper off quickly through the night as a
drier and more stable airmass moves overhead. Clearing skies
should lead to a very cold Wednesday morning in most locations.

Confidence remains low regarding many forecast details in days 4-7,
as models quickly get out-of-phase with their solutions late
Wednesday onward. However, there are a couple of things that look
fairly likely- 1. A series of troughs will continue to move through
the region, dropping into the Great Basin from the northwest, and 2.
These troughs will reinforce the cold air over the area, keeping
700mb temperatures at or below -10C statewide through at least
Friday, and potentially continuing into the weekend. This means an
extended period of temperatures at or below seasonal normals, the
likes of which have not been seen since December 2017. Timing any
precipitation through the latter half of the week will have to wait
for future shifts, but for now make sure your furnace still works.

&&

.AVIATION...
A cold front will switch winds to the west-northwest at
the SLC terminal later today, with the wind shift most likely
between 18Z and 21Z. Precipitation, with rain changing to snow,
should bring IFR or worse conditions starting around 21-00Z. There
is also a 40 percent chance of MVFR conditions in blowing dust
through the day.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Wind Advisory from 9 AM this morning to 9 PM MST this evening
     for UTZ013>016-020-021-517-518.

     Winter Storm Warning from 9 AM this morning to 4 PM MST Monday
     for UTZ006-008>010.

     Winter Storm Warning until 5 AM MST Monday for UTZ007.

     Winter Weather Advisory until 5 AM MST Monday for UTZ005.

     Winter Storm Warning from noon today to noon MST Monday for
     UTZ003-004.

     Winter Storm Warning until 11 PM MST this evening for UTZ001-002.

     Winter Storm Warning from 5 PM this afternoon to 9 PM MST Monday
     for UTZ014>016-517-518.

WY...Winter Storm Warning from 9 AM this morning to noon MST Monday
     for WYZ021.

&&

SHORT TERM...10
LONG TERM/AVIATION...Schoening

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Feb 18, 6:03 AM MST, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
603 AM MST Sun Feb 18 2018

UTZ001>016-019>021-517-518-WYZ021-191400-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
603 AM MST Sun Feb 18 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

The coldest and strongest winter storm of the season will affect
the region through Tuesday. Strong gusty southwest winds are
occurring today and will persist into tonight for some southern
areas ahead of the cold front.

Widespread heavy snow and much colder temperatures will spread
across the outlook area from north to south through tonight. The
cold front could bring near whiteout conditions to the mountain
passes in heavy snow and strong winds for a few hours as it moves
south on Sunday. Snow will taper off many northern areas tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The snow will re-develop for northern areas Monday and Monday
night, while persisting across the south. The snow could continue
into Tuesday across mountainous locations favored in northwest
flow, as well as locations downwind of the Great Salt Lake and
Utah lake. Accumulating snow will be possible across Dixie and
Lake Powell region Monday into Monday night. By Tuesday afternoon
most areas will have seen a moderate to heavy snowfall.

The very cold temperatures that spread into the outlook area
tonight will continue through Tuesday night into Wednesday. At
this time it looks like Wednesday morning will be the coldest in
this stretch with lows ranging from the low teens to below zero.
Any plants or trees that have starting budding out will be
affected by this cold snap.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Uinta

When
February 18, 10:00 AM MST to February 20, 3:00 PM MST
Where
Uinta forecast zone
Reported by
Trained Spotter
Coordinates
41.288, -110.548 (the zone’s center; the record gives no point)

Evanston received 11 inches of new snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739093.